clock menu more-arrow no yes

Filed under:

Too much acetaminophen can harm liver, study says

People who take too much of the popular painkiller acetaminophen can suffer liver damage, particularly if they are alcoholics, according to a new study reported Thursday.

"People don't have a healthy respect for it," said researcher Dr. William Lee. "They don't realize that there's any downside to it."Warnings about dosage limits already appear on products with acetaminophen, such as Tylenol. People should pay attention to those labels and not exceed dose limits "when you're seeking pain relief and get frustrated," Lee said.

Alcoholics appear to be particularly vulnerable to damage, said Lee, who reported his findings in the New England Journal of Medicine with colleagues at the University of Texas Southwestern Medical Center at Dallas.

They studied 71 patients admitted to the hospital over three years who either had liver damage from acetaminophen or who had taken enough of the drug to risk damage.

The 50 patients who deliberately overdosed in a suicide attempt showed a lower death rate, 2 percent, than people who had taken too much accidentally, 19 percent. They also had less liver damage. That happened even though those who attempted suicide took more acetaminophen.

One reason could be chronic alcohol abuse, which was more common in the accidental-overdose group, researchers said. Alcoholics are at extra risk because alcohol makes acetaminophen more toxic while depleting another substance that protects against liver damage, Lee said.

Labels on acetaminophen painkillers recommend consulting a doctor if a person has had more than three alcoholic drinks, he said.

Another reason could be that people who overdose accidentally take longer to seek medical help, Lee said.

"They don't know they've done anything wrong" until they have nausea, vomiting and jaundice, he said.

People may take more acetaminophen than they realize because it is found in liquids taken to promote sleep, Lee said.